Q. I’ve heard that giving my baby Tylenol (acetaminophen) can increase his chances of getting asthma. Is this true?
Through the years, several studies have raised a possible link between acetaminophen use and asthma-like symptoms. None of these studies, however, has confirmed a true cause-and-effect relationship between the two.
Most recently, a Danish study published in 2012 in the Journal of Allergy and Clinical Immunology gained attention because it concluded there was a relationship between acetaminophen use during infancy and asthma-like symptoms during the first three years of life. The study looked at 411 Danish children with asthmatic mothers. They were followed from the third trimester of pregnancy until age 7.
The researchers found that acetaminophen use during the first year of life was associated with a 34 percent increase in “lower lung symptoms,” until age 3. There was no link seen, however, between acetaminophen use and the diagnosis of asthma at age 7.
Because the study looked specifically at infants whose mothers had a diagnosis of asthma, the children in the study were already at an increased risk of having asthma. Therefore, the study cannot be extrapolated to the general population.
Also, it is not clear whether the children who had more respiratory symptoms may have been more likely to receive acetaminophen because of the severity of their illnesses. In other words, illness severity could be linked to increased acetaminophen usage.
Finally, a more severe respiratory illness would more likely result in lower lung symptoms. This could create the appearance of a link between acetaminophen use and wheezing without an actual causal relationship.
Until more conclusive evidence exists, parents should use acetaminophen (and other fever-reducers) only when truly necessary. The same advice applies to any medication. Although this study and discussion looks specifically at acetaminophen, it addresses the fact that there are potential risks associated with nearly all medications, and medications should only be used when indicated.